Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Kansas City, MO

April 10, 2001Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 4:05 PM CDT for Miami County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 4:05 PM CDT (21:05 UTC)
Expired
Apr 10, 2001, 4:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:15 PM CDTHail 1Antioch, KSLaw enforcement reported wind gusts to 70 mph with one inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 102107
SVRMCI
KSC121-102145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...LOUISBURG...OSAWATOMIE...PAOLA

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF HILLSDALE...OR ABOUT 5 MILES   
  SOUTHEAST OF WELLSVILLE...MOVING EAST AT 55 MPH.  NICKEL AND DIME
  SIZE HAIL WAS REPORTED WITH THIS STORM IN DOUGLAS COUNTY KANSAS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSDALE AT 410 PM CDT
  BUCYRUS AT 415 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3872 9507 3873 9464 3840 9464 3840 9505

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:05 PM CDT, 3 hours earlier.

Area forecast discussion, Apr 10, 1:05 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT TUE APR 10 2001

ON-GOING SEVERE WEATHER AND THUNDERSTORM CHANCES THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGES. SURFACE LOW DEEPENING OVER EASTERN
COLORADO EARLY THIS AFTERNOON...PRODUCING STRONG SOUTHERLY
FLOW...OVERRUNNING WARM FRONT DRAPED ACROSS KANSAS AND MISSOURI. AS
A RESULT...WIDESPREAD CONVECTION HAS DEVELOPED ACROSS CENTRAL
KANSAS...INTO WESTERN MISSOURI.

WARM FRONT FORECAST TO LIFT SLOWLY NORTH THIS AFTERNOON AND
EVENING...KEEPING THREAT FOR THUNDERSTORM ACTIVITY OVER CWA INTO THE
OVERNIGHT. CURRENT THINKING IS THAT WE SHOULD SEE ADDITIONAL
DEVELOPMENT OVER WESTERN AND SOUTHWEST KANSAS AS INTENSE SURFACE LOW
BEGINS TO PULL OUT OF THE HIGH PLAINS...WHICH SHOULD FORCE WARM
FRONT NORTH. AS A RESULT...AM EXPECTING A BIT OF A BREAK IN THE
CONVECTION IN AREAS SOUTH OF THE WARM FRONT THIS EVENING...WITH MORE
PRECIPITATION DEVELOPING TOWARDS MIDNIGHT. SEVERE THREAT CONTINUES
THROUGH THE OVERNIGHT. WILL LIKELY CONSIDER A FLASH FLOOD WATCH FOR
AT LEAST THE WESTERN PART OF CWA.

MODELS CONTINUE TO SURGE DRY LINE THROUGH WESTERN PORTION OF CWA BY
18Z...WHICH SHOULD EFFECTIVELY PUT AN END TO THE PRECIPITATION OVER
WESTERN MISSOURI AND EASTERN KANSAS. AM A BIT CONCERNED ABOUT THE
EASTERN PART OF FORECAST AREA...AS IT APPEARS THAT DRY LINE WILL BE
MOVING THROUGH THIS REGION DURING THE PEAK HEATING OF THE DAY. SPC
MODERATE RISK IN DAY2 LOOKS GOOD OVER CWA.

INTENSE SURFACE LOW PULLS INTO THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. MODELS FORECASTING VERY STRONG GRADIENT WINDS
ACROSS CWA WEDNESDAY INTO WEDNESDAY NIGHT. WILL HOLD OFF ON WIND
ADVISORY AT THIS TIME AND LET MIDNIGHT SHIFT SEE HOW SYSTEM EVOLVES.

WITH THE EXCEPTION OF THE CHANCE FOR RAIN ON FRIDAY...EXTENDED LOOKS
COOLER AND DRIER.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Local storm report, Apr 10, 12:28 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    MAYVIEW                   MO   .88 INCH HAIL
04/10/01   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 10, 12:43 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    MARSHALL                  MO   .75 INCH HAIL
04/10/01   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 1:29 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0126 PM    1 NE LINWOOD              KS   1.25 INCH HAIL
04/10/01   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 10, 2:00 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    BONNER SPGS               KS   .75 INCH HAIL
04/10/01   WYANDOTTE                      REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 10, 2:08 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    KANSAS CITY               KS   .75 INCH HAIL
04/10/01   WYANDOTTE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 10, 2:40 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYL LOCATION....

0115 PM    DE SOTO                   KS   .75 INCH HAIL
04/10/01   JOHNSON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:27 PM CDTSevere Thunderstorm WarningEAXLinn63 min
Apr 9, 9:31 PM CDTSevere Thunderstorm WarningEAXLinn44 min
Apr 10, 12:29 PM CDTSevere Thunderstorm WarningEAXJohnson46 min
Apr 10, 1:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte38 min
Apr 10, 1:22 PM CDTSevere Thunderstorm WarningEAXMiami38 min
Apr 10, 1:48 PM CDTSevere Thunderstorm WarningEAXWyandotte27 min
Apr 10, 3:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Apr 10, 4:27 PM CDTTornado WarningEAXJohnson, Miami33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.